Alert archive / Ohio / Flash Flood Warnings in 2003
Flash Flood Warning 37, NWS Wilmington, OH
NWS Wilmington, OH issued this flash flood warning at Jun 17, 2003, 11:20 AM EDT for Mercer County, Ohio. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 17, 2003, 11:20 AM EDT (15:20 UTC)
- Expired
- Jun 17, 2003, 2:15 PM EDT
- In force
- 3 hr
- Issued by
- NWS Wilmington, OH
- Area
- Whole counties
County Mercer County, OH
The radar
The Northern Indiana radar (KIWX), 128 km from the middle of the area, began a volume at 15:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 3.3 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 553 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 497 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KILN 171523 FFWILN OHC107-171815- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE WILMINGTON OH 1120 AM EDT TUE JUN 17 2003 THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A * FLASH FLOOD WARNING FOR... MERCER COUNTY IN OHIO... * UNTIL 215 PM EDT... * WEATHER SERVICE RADAR INDICATED VERY HEAVY RAIN ENTERING WESTERN MERCER COUNTY. BETWEEN 1 AND 2 INCHES HAD FALLEN IN EXTREME NORTHWEST MERCER COUNTY IN THE PAST HOUR. THIS LINE OF THUNDERSTORMS WILL TRACK SLOWLY EAST ACROSS MERCER COUNTY...PRODUCING TORRENTIAL RAIN. RAINFALL TOTALS OF 2 TO 4 INCHES ARE EXPECTED THROUGH 2 PM ACROSS NORTHERN AND CENTRAL MERCER COUNTY. * SOME LOCATIONS IN THE WARNING AREA INCLUDE... CELINA... ROCKFORD... MENDON... A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND.
1 follow-up statement
000 WGUS71 KILN 171817 FFSILN OHC107-171900- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE WILMINGTON OH 217 PM EDT TUE JUN 17 2003 ...FLOOD WARNING CONTINUES FOR THE SAINT MARYS RIVER IN MERCER COUNTY... ...FLASH FLOOD WARNING FOR MERCER COUNTY ALLOWED TO EXPIRE... NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE RAINFALL WAS ENDING ACROSS MERCER COUNTY...AND THE THREAT FOR ADDITIONAL FLOODING HAD ENDED. 18 ROADS WERE REPORTED CLOSED ACROSS THE COUNTY DUE TO HIGH WATER. WATER REMAINS HIGH...ACROSS EASTERN PORTIONS OF THE COUNTY BUT WAS RECEDING IN THE WEST. A FLOOD WARNING CONTINUES FOR THE SAINT MARYS RIVER IN MERCER COUNTY OHIO WHICH REMAINS OOUT OF ITS BANKS DUE TO THE HEAVY RAIN. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY. THE WATER MAY BE TOO DEEP TO ALLOW YOUR CAR TO CROSS SAFELY AND THE ROAD BENEATH MAY NOT BE INTACT. REMEMBER...MOST FLOOD DEATHS OCCUR IN AUTOMOBILES.
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before this flash flood warning went out at Jun 17, 3:50 AM EDT, 7 hours 30 minutes earlier.
Area forecast discussion, Jun 17, 3:50 AM EDT, 7 hours 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON OH 350 AM EDT TUE JUN 17 2003 FLOOD THREAT TO CONTINUE ACROSS THE CWFA TODAY INTO TONIGHT. SFC ANALYSIS DEPICTED SFC LOW PRES ACRS CNTRL KY AT 07Z. THIS LOW IS FCST TO MOVE NE INTO THE FCST AREA TODAY AND THIS EVENING. THIS WILL BE THE FOCUS FOR SHOWER/THUNDERSTORM ACTIVITY. KILN RADAR TRENDS HAVE BEEN SHOWING AN INCREASE IN SHOWER AND THUNDERSTORM ACTIVITY THIS MORNING. THE ACTIVITY ACRS THE SE CWFA WAS BEING INDUCED BY A WEAK S/WV ALOFT. THE REMAINDER OF THE ACTIVITY...PARTICULARLY ACRS NW OHIO...WAS BEING INDUCED BY A S/WV OVER NE IL. FOR TODAY...THE S/WV OVER NE IL WILL BE THE MAIN CONTRIBUTOR TO THE WEATHER AS IT PIVOTS SE INTO INDIANA AND EVENTUALLY OHIO LATE THIS AFTN AND EVENING. THE AIRMASS STILL REMAINS QUITE MOIST WITH PRECIPITABLE WATER AMOUNTS RANGING FROM 1.3 TO 1.7 INCHES. AS THE S/WV INTERACTS WITH THIS AIRMASS...SHOWERS AND THUNDERSTORMS WILL BEGIN TO INCREASE IN COVERAGE THROUGH THE MORNING AND AFTN HOURS. THE COVERAGE WILL BE MOST NUMEROUS EAST AS LOW LVL CONV ASSOCD WITH THE SFC LOW/INVERTED TROF WILL COUPLE WITH APCHING S/WV. SINCE FFG VALUES REMAIN LOW (0.5 TO 1.0 PER HOUR) WILL CONTINUE WITH A FLOOD WATCH FOR MOST OF THE CWFA TODAY INTO THIS EVENING...EXCEPT THE NW COUNTIES AS THESE HAVE HIGHER FFG VALUES. FOR TONIGHT...S/WV WILL PIVOT EAST...GRADUALLY ENDING SHOWERS AND THUNDERSTORMS FROM WEST TO EAST. ACTIVITY SHOULD COME TO AN END IN THE FAR NE CWFA AROUND MIDNIGHT. FOR WEDNESDAY...IT APPEARS THERE WILL BE A BREAK IN THE PERSISTENT RAIN BEFORE A COLD FRONT ARRIVES WEDNESDAY EVENING. ALTHOUGH AIRMASS REMAINS SOMEWHAT MOIST AND UNSTABLE...AM HAVING TROUBLE FINDING ANY FOCUSING MECHANISM UNTIL AFOREMENTIONED FRONT WEDNESDAY EVENING. THUS...WILL LEAVE FCST DRY DURING THE DAY. FRONT WILL MOVE FROM NW TO SE ACRS THE REGION WEDNESDAY NIGHT. DYNAMICS/LOW LVL CONV IS WEAK...SO ONLY A LOW CHC FOR SHOWERS AND THUNDERSTORMS WILL BE EMPLOYED. IF ONE IS LOOKING FOR DRY AND SUNNY WEATHER...HOPE SHOULD BE JUST AROUND THE CORNER. ONCE THE COLD FRONT MOVES SOUTH OF THE REGION ON THURSDAY MORNING...MUCH DRIER AIR WILL FILTER IN FROM CANADA. SUNNY AND WARM CONDITIONS ARE EXPECTED FRIDAY AND SATURDAY. .ILN... FLOOD WATCH UNTIL 6 PM FOR SE INDIANA...FAR SW OHIO AND NORTH CENTRAL KY. FLOOD WATCH UNTIL MIDNIGHT FOR THE MIAMI VALLEY...CENTRAL/SOUTH CENTRAL OHIO AND NE KY.
Hazardous weather outlook, Jun 17, 5:30 AM EDT, 5 hours 50 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046- 051>056-060>065-070>074-077>082-088-171130- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON OH 530 AM EDT TUE JUN 17 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO. .DAY ONE...TODAY AN UPPER LEVEL DISTURBANCE WILL PASS OVER THE REGION TODAY. THIS WILL COMBINE WITH THE MOIST AND UNSTABLE AIRMASS ALREADY IN PLACE ACROSS THE AREA TO PRODUCE SHOWERS AND THUNDERSTORMS TODAY AND INTO THIS EVENING. LOCALLY HEAVY RAINFALL WILL ONCE AGAIN BE POSSIBLE WITH ANY THUNDERSTORM. SINCE THE SOILS ARE NEARLY SATURATED FROM RAINFALL OVER THE LAST SEVERAL DAYS...ANY ADDITIONAL HEAVY RAIN WILL LIKELY RESULT IN FLOODING PROBLEMS. THE SHOWERS AND THUNDERSTORMS ARE EXPECTED TO TAPER OFF OVERNIGHT AS THE UPPER LEVEL DISTURBANCE PUSHES OFF TO THE EAST. PLEASE REFER TO CLEFFAILN FOR MORE INFORMATION. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
The office that day
Everything else NWS Wilmington, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 12:36 PM EDT | Flash Flood Warning | ILN | Darke | 3 hr |
| Jun 17, 1:25 PM EDT | Flash Flood Warning | ILN | Auglaize | 3 hr |
Nearby
Flash Flood Warnings in Ohio, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.